# SDR 96ZZZX5154

- Difficulty date: September 12, 1996
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N156HA
- Make and model: Hiller UH-12E
- Aircraft serial: HA3056
- System (JASC): 5320 · Fuselage Miscellaneous Structure
- Part: Ballast Weight
- Part number: 6224415
- Condition: Dislodged
- Location: Tail Boom
- Part time: 6,068 hours
- Stage of operation: NR
- Nature of condition: O
- Precautionary procedure: A

## Discrepancy

ON SEPTEMBER 12, 1996, A HILLER MODEL UH-12 ET OPERATED BY SUMMIT HELICOPTERS CRASHED, COMPLETELY DESTROYING THE HELICOPTER AND SERIOUSLY INJURING THE PILOT.  THE CAUSE OF THE CRASH WAS BALLAST WEIGHT P/N 62244-15 MADE CONTACT WITH TAIL ROTOR BLADES CAUSING LOSS OF TAIL ROTOR ASSEMBLY AND TAIL ROTOR GEARBOX.  INVESTIGATION DETERMINED ONE OF THE QUICK RELEASE PINS PART NUMBER NAS 1334A2825 THAT HOLD THE BALLAST WEIGHT IN PLACE DISLODGED FROM BALLAST MOUNTING STUD CAUSING STUD TO TURN IN TAIL BOOM AND BALLAST WEIGHT TO CONTACT TAIL ROTOR SYSTEM CAUSING LOSS OF DIRECTIONAL CONTROL WHICH RESULTED IN THE HELICOPTER CRASHING INTO THE TREES.
